Alert archive / Texas / Flash Flood Warnings in 2002

Flash Flood Warning 29, NWS Fort Worth, TX

July 2, 2002Lampasas County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jul 2, 2002, 3:22 AM CDT for Lampasas County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2002, 3:22 AM CDT (08:22 UTC)
Expired
Jul 2, 2002, 6:15 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Lampasas County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 020822
FFWFTW
TXC281-021115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
322 AM CDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAMPASAS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 615 AM CDT.

* AT 322 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN ACROSS THE WESTERN HALF OF THE COUNTY...MOVING NORTH    
  AROUND 10 MPH. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3105 9846 3106 9796 3146 9819 3121 9857

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:45 AM CDT, 37 minutes earlier.

Area forecast discussion, Jul 2, 2:45 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
245 AM CDT TUE JUL 2 2002

VERY TROPLICAL-LIKE CYCLONE IS A LITTLE FURTHER NORTH AND SLIGHTLY
FURTHER WEST THIS MORNING...WITH GOOD CONVECTION DEVELOPING ONCE
AGAIN NEAR THE CENTER OF CIRCULATION. DIFFERENCE THIS MORNING IS
CONVECTION IS A LOT FURTHER NORTH THEN THE LAST COUPLE OF DAYS.
MODELS...SATELITTE WV CURVE...AND UPPER AIR ANALYSIS SUGGEST LOW
WILL NOT MOVE MUCH DURING THE NEXT 24 TO 48 HOURS AS H5 HIGH ACROSS
WESTERN US CONTINUES TO HOLD FAST. IN FACT...ETA TRIES TO DEEPEN THE
LOW A BIT OVER THIS PERIOD. ATMOSPHERE ACROSS NORTH TEXAS VERY
MOIST...WITH PW 1.75 ON THE 00Z SOUNDING. MUCH OF THE CWA AGAIN
RECEIVED GOOD RAINFALL YESTERDAY...WITH 88D STORM TOTAL PRECIP
ESTIMATES OF AT LEAST 1 TO 2 INCHES ACROSS ALL BUT THE EXTREME
WESTERN ZONES. EVEN HIGHER AMOUNTS OF RAIN HAVE FALLEN ACROSS THE NE
AND SOUTH CENTRAL ZONES.

MODELS AGAIN ARE NOT EXTREMELY CONSISTANT IN PLACING THE MAIN QPF
AREAS...BUT THEY ARE BETTER THEN YESTERDAY. NONE GO HOG WILD WITH A
LOT OF QPF...BUT WE ARE FOCUSING ON THE PLACEMENT OF THE FORECAST
QPF...NOT THE MODEL OUTPUTS...SINCE TROPICAL SYSTEMS LIKE THIS CAN
EASILY PUT DOWN 4-6 INCH AMOUNTS IN A FEW AREAS QUICKLY. WITH GOOD
UPPER LEVEL DIVERGENGE...WEAK LARGE SCALE LIFT...AND A PRETTY STRONG
ISENTROPIC CONTRIBUTION (PER THE AVN)...FEEL MOST OF OUR CWA HAS A
PRETTY GOOD CHANCE OF RAIN AGAIN TODAY. GIVEN ALL THE RAIN OF LATE
AND THE POTENTIAL FOR HEAVY RAIN...WE WILL ISSUE A FLOOD WATCH FOR
MOST OF N TEXAS FOR TODAY. AREAS ALONG AND AROUND 100 MILES EITHER
SIDE OF I35 HAVE THE BIGGEST THREAT FOR FLOODING TODAY...BUT GIVEN
THE AMOUNTS THAT FELL ACROSS THE EAST YESTERDAY...WILL NEED TO
INCLUDE THEM AS WELL...AS IT WOULD NOT TAKE AS MUCH QPF FOR SOME
PROBLEMS TO ARISE THERE.

RAIN CHANCES WILL LINGER INTO TONIGHT...ALBEIT LESS...SO WILL
CONTINUE CHANCE POPS. MODELS WANT TO PUSH LOW FURTHER WEST
TOMORROW...BUT WE WILL BE CONSERVATIVE WITH THIS AND KEEP SOME
PRETTY HIGH POPS CENTRAL AND WEST. TEMPS WILL AGAIN BE TOUGH WITH
RAIN AND CLOUDS MAKING ALL THE DIFFERENCE BETWEEN LOW AND HIGH 80S.
WILL TRY TO BLEND WITH MAV AND FWC NUMBERS.

PRELIMS...

DFW   84  71  88  73 /  90  50  60  30
ACT   82  70  84  73 / 100  50  60  20

.FWD...
TX...FLOOD WATCH TODAY FOR ZONES TXZ091>095...TXZ101>107...
TXZ116>123... TXZ130>135...TXZ141>148...TXZ156>162...TXZ174>175.

Nearby

Flash Flood Warnings in Texas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.